Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Increasing prolactin levels
Sep 30, 2003

My prolactin levels continue to increase each month. They are in the 40's now. I am totally impotent and greatly fatigued. I had an MRI and there is no tumor on the pituitary gland. My infectious disease doctor, urologist and endocrinologist have no answers. Is it true that 20 of all HIV guys have high prolactin levels? Should I take the medicine that reduces prolactin levels? Any suggestions would be appreciated. I have been taking sustiva, videx, viread and vaseretic for about 2 years now.

Response from Dr. Conway

In a study of 200 men published in 1992 (Am J Psychiatry 1992; 149:367-370), it was shown that there was no statistically significant difference in serum prolactin level among the seronegative men, the seropositive men with no or minimal physical symptoms, and the seropositive men with significant physical symptoms of HIV infection. When prolactin levels were high, they did not seem to explain any of the symptoms that were present, including some of the ones you have. More recent (smaller) studies seem to show the same thing, although you may find some case series that suggest that the prolactin levels may be higher. They MAY be affected by protease inhibitor use, but this is not clear in all cases, and there is no systematic information on this point. In any case, you are not taking PIs, and the other classes of medication should not have this effect.

As for your case, I am afraid that I will not be able to give you a definitive answer. The use of medications to lower the prolactin levels is to be discussed with your endocrinologist. If a drug holiday is possible, you may discuss it with your other doctors to see if it changes anything. Otherwise, you may have to consider that your symptoms have another cause.

Good Luck!!!



Previous
Constipation
Next
Prolactin levels

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement